Amenorrhea after immunosuppressive treatment of multiple sclerosis

Acta Neurol Scand. 1987 Sep;76(3):204-9. doi: 10.1111/j.1600-0404.1987.tb03568.x.

Abstract

Interviews on changes in the menstrual cycle were taken from 38 women of fertile age, several years after immunosuppressive treatment (IS) with prednisone and cyclophosphamide (CP) for definite multiple sclerosis (MS). Serum FSH, LH and 17-beta-oestradiol levels were determined at the time of interview. MS in itself did not change the experience of menstrual cycles; 17 patients developed hypergonadotrophic amenorrhea during or after IS. Symptoms related to climacterium (c. q. flushing) were present in 15 of these patients. The onset of amenorrhea depended on the age at the time of IS and on the cumulative dose of CP. Older patients developed amenorrhea at a lower cumulative dose of CP than did younger patients. High estrogen oral contraceptives are advocated in oncology to prevent disturbance of ovarian function by anti-mitotic treatment. This policy is advisable in female MS patients treated with drugs like CP or azathioprine.

MeSH terms

  • Adult
  • Amenorrhea / etiology*
  • Amenorrhea / immunology
  • Cyclophosphamide / adverse effects
  • Cyclophosphamide / therapeutic use
  • Estradiol / blood
  • Female
  • Follicle Stimulating Hormone / blood
  • Humans
  • Immunosuppression*
  • Immunotherapy / adverse effects*
  • Luteinizing Hormone / blood
  • Multiple Sclerosis / blood
  • Multiple Sclerosis / therapy*
  • Prednisone / adverse effects
  • Prednisone / therapeutic use

Substances

  • Estradiol
  • Cyclophosphamide
  • Luteinizing Hormone
  • Follicle Stimulating Hormone
  • Prednisone